?

Log in

No account? Create an account
[cancer] More sliding on the ice, a real pain in the ass - Lakeshore
An author of no particular popularity

Jay Lake
Date: 2011-12-13 05:20
Subject: [cancer] More sliding on the ice, a real pain in the ass
Security: Public
Tags:cancer, health, personal
I've often used the metaphor of a car on ice when talking about chemo side effects. That is to say, much like driving on frozen roads, every nudge creates a slide in the other direction, which requires another nudge, which can create the equivalent of a fishtail and a skid, with gaping ditches threatening on each side, and darker ice ahead.

Well, yesterday I pretty much wound up in the ditch, and for a very stupid reason.

These last few chemo cycles my lower GI disruption has been very intense, especially in the second week. This is an expected side effect of the FOLFIRI, specifically the irinotecan anchor drug. We got that under control with diphenoxylate/atropine, also known as Lomotil. But I have to take a hell of a lot of Lomotil, the max dose (six tabs a day at the strength prescribed to me) for five to eight days straight, before things settle down. This for a drug on the controlled substance list that is prescribed to me in 30-tablet increments with no refills on the scrip.

So, well, do the math. Six tablets a day for five to eight days is 30 to 48 tablets. There are not 48 tablets in a 30-tablet prescription bottle. Due to a failure of planning on my part, I ran short over the weekend, when I could not get a refill because neither my pharmacy nor my oncology clinic is open on Sunday.

That meant I had to cut back the dosage, hoping for some effect. That in turn was enough for Lomotil's generally successful management of my epic lower GI disruption to slip. As a result, Monday was an absolutely ghastly day for lower GI function. I'll spare you most of the details, but trust me on this.

I was desperately on the phone to both the clinic and the pharmacy first thing in the morning yesterday. The clinic responded quickly but with the wrong scrip. Errors ensued. GI madness prevailed this whole time. Pills were finally secured after urgent error management was undertaken. The passive voice was used. Meanwhile, well, you know the rest.

Monday night was hell. I haven't slept more than an hour, which is very bad for me on chemo. As of about 2:30 this morning, my lower GI was back more or less in balance, having had at least thirty trips to the small room between noon Monday and the middle of the night Tuesday morning. I had to surrender my dignity once more and diaper up, because the onsets were so sudden and extreme. Everything hurts when you have to go that much, especially so violently.

It's a rough business. And this GI disruption is so intense that it could well cause me to have postpone a chemo session, as it has once before. This is the last one. I'm desperate to have done with the whole business. Pushing the last one back because I couldn't count ahead on my pills this past Friday would be absolutely horrifying. Pushing it back because I can't be prescribed enough pills for my needs due to insurance rules is just stupid.

Like a car on ice, I skid toward my destination. I'm also petty enough to look forward to a point when passing gas isn't a high-risk activity.

Post A Comment | 9 Comments | Share | Link






User: (Anonymous)
Date: 2011-12-13 15:44 (UTC)
Subject: (no subject)
In commiseration (although luckily for me, only slightly by comparison), I thought you might get a kick out of the text I sent to my D&D game-master on Friday, who knew I'd been sick for a couple of days:

the shits + roids = definitely not coming tonight :(
Reply | Thread | Link



Jay Lake
User: jaylake
Date: 2011-12-13 15:46 (UTC)
Subject: (no subject)
Ouch...
Reply | Parent | Thread | Link



Autopope
User: autopope
Date: 2011-12-13 20:14 (UTC)
Subject: (no subject)
Oh dear cthulhu yes, I wince just reading that. (Been there a couple of weeks ago. AAAGH.)
Reply | Parent | Thread | Link



scarlettina: Hope Springs
User: scarlettina
Date: 2011-12-13 15:59 (UTC)
Subject: (no subject)
Keyword:Hope Springs
Oy. Here's hoping nothing more will be disrupted, most importantly your last chemo session. Fingers crossed.
Reply | Thread | Link



Renegade Vagabond
User: khaybee
Date: 2011-12-13 18:42 (UTC)
Subject: (no subject)
Your decision to share even the least glamorous aspects of your experience is both very brave and very helpful to others. I know what it would have meant to you to have access to something like your blog when you started down this path. Nothing but love and respect for you.
Reply | Thread | Link



Jay Lake: jay-bald_2
User: jaylake
Date: 2011-12-13 18:45 (UTC)
Subject: (no subject)
Keyword:jay-bald_2
Thank you.
Reply | Parent | Thread | Link



shelly_rae
User: shelly_rae
Date: 2011-12-13 20:48 (UTC)
Subject: (no subject)
But hey, on the bright side. Now there ARE disposable diapers in adult sizes. They did not exist when I needed them in 1980.
It gets better.
Anon
Reply | Thread | Link



Gary Emenitove
User: garyomaha
Date: 2011-12-14 14:48 (UTC)
Subject: (no subject)
>>The passive voice was used<<

Thankfully, even during all of this unfortunate madness, the you we know still peeks through.
Reply | Thread | Link



browse
my journal
links
January 2014
2012 appearances